Skip to main content
×
Home
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 5
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    1980. Stratified Flows.


    Smith, Ronald B. 1979. Advances in Geophysics Volume 21.


    Baines, P. G. 1977. Upstream influence and Long's model in stratified flows. Journal of Fluid Mechanics, Vol. 82, Issue. 01, p. 147.


    Rao, A. Ramachandra and Devanathan, Rathna 1972. Flow of a stratified fluid in a wavy channel. Journal of Fluid Mechanics, Vol. 53, Issue. 03, p. 513.


    Scotti, R. S. and Corcos, G. M. 1972. An experiment on the stability of small disturbances in a stratified free shear layer. Journal of Fluid Mechanics, Vol. 52, Issue. 03, p. 499.


    ×

A limitation on Long's model in stratified fluid flows

  • Harvey Segur (a1)
  • DOI: http://dx.doi.org/10.1017/S0022112071001526
  • Published online: 01 March 2006
Abstract

The flow of a continuously stratified fluid into a contraction is examined, under the assumptions that the dynamic pressure and the density gradient are constant upstream (Long's model). It is shown that a solution to the equations exists if and only if the strength of the contraction does not exceed a certain critical value which depends on the internal Froude number. For the flow of a stratified fluid over a finite barrier in a channel, it is further shown that, if the barrier height exceeds this same critical value, lee-wave amplitudes increase without bound as the length of the barrier increases. The breakdown of the model, as implied by these arbitrarily large amplitudes, is discussed. The criterion is compared with available experimental results for both geometries.

Copyright
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax